New Mexico, 2009

Hail in New Mexico, June 1, 2009

June 1, 2009 · NWS MAF · 1 event in 1 county or zone

Although the deep layer shear this day was relatively weak compared to the previous days, there was plenty of boundary layer moisture/instability to work with. Steep mid-level lapse rates and low wet bulb zero heights also resulted in increased hail threats from any storms that developed within a theta-e ridge axis positioned over the east central CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Although the deep layer shear this day was relatively weak compared to the previous days, there was plenty of boundary layer moisture/instability to work with. Steep mid-level lapse rates and low wet bulb zero heights also resulted in increased hail threats from any storms that developed within a theta-e ridge axis positioned over the east central CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 7:33 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 7:33 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT MON JUN 1 2009

.UPDATE...
WE HAVE DECIDED TO DECREASE POPS AND ADJUST SKY COVER. PLEASE SEE
DISCUSSION BELOW.

&&

.DISCUSSION...
POPS HAVE BEEN DECREASED THIS EVENING FOR MOST OF THE AREA...WITH
THE GREATEST CHANCE STILL OVER THE NORTHEASTERN CWA.  SOME CONVECTION
TRIED TO INITIATE LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE
TRANS PECOS REGION AND DAVIS MOUNTAINS NEAR ENHANCED SURFACE
CONVERGENCE ASSOCIATED WITH A SURFACE TROUGH/DRYLINE...BUT SOUTHWEST
TEXAS WAS LIKELY UNDER THE INFLUENCE OF SUBSIDENCE FOLLOWING THE
SHORTWAVE TROUGH AND MCS THAT EXITED THE REGION EARLY THIS MORNING
GIVEN THE LIMITED CU FIELD THAT DEVELOPED.  THIS IS ALSO APPARENT IN
THE 00Z MAF SOUNDING WITH A STRONG INVERSION PRESENT NEAR 800 HPA.

NORTH OF THE REGION...HOWEVER...A MID TO UPPER LEVEL TROPOSPHERIC
CYCLONIC CIRCULATION/VORT MAX OVER NORTH CENTRAL NEW MEXICO HAS
RESULTED IN A COMPLEX OF STORMS OVER LUB/S CWA THIS EVENING.  THIS
ACTIVITY SHOULD CONTINUE THROUGH THE EVENING HOURS AND COVERAGE
SHOULD BEGIN TO MIGRATE SOUTHWARD AS THE NOCTURNAL LLJ INTENSIFIES
THIS EVENING ACROSS EAST CENTRAL PORTIONS OF THE CWA.  THE DEVELOPING
COLD POOL FROM THIS COMPLEX IS NOW PRODUCING AN OUTFLOW BOUNDARY ON
ITS SOUTHERN PERIPHERY AND THIS MAY ALSO INTERACT WITH A WESTWARD
PROPAGATING OUTFLOW BOUNDARY FROM THE EAST (LAST SEEN NEAR ABILENE)
RESULTING IN INCREASED CHANCES FOR DEVELOPMENT LATER THIS EVENING
OVER THE NE ZONES.  MOST OF THE ACTIVITY SHOULD REMAIN NORTH OF THE
REGION THOUGH. ALL OF THE UPDATED PRODUCTS HAVE BEEN SENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  96  64  82  /  20  30  20  20
CARLSBAD NM                56  96  61  86  /  10  10  10  10
DRYDEN TX                  67  92  68  93  /  20  20  20  30
FORT STOCKTON TX           64  95  64  88  /  10  30  20  20
GUADALUPE PASS TX          54  95  61  87  /  10   0  10  10
HOBBS NM                   61  96  60  87  /  10  20  20  10
MARFA TX                   49  88  54  85  /  10  20  10  20
MIDLAND INTL AIRPORT TX    65  95  63  85  /  10  20  10  20
ODESSA TX                  65  95  64  85  /  10  20  10  10
WINK TX                    65 102  64  92  /  10  20   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/78
Hazardous weather outlook, Jun 1, 6:47 PM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT MON JUN 1 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
847 PM CDT MON JUN 1 2009 /747 PM MDT MON JUN 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY AFFECT THE WESTERN LOW ROLLING PLAINS
AND PORTIONS OF THE NORTHERN PERMIAN BASIN TONIGHT.  WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.  HOWEVER...SOME
STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS...IN
ADDITION TO LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE BOTH TUESDAY AND WEDNESDAY AS
A DRYLINE INTERACTS WITH AN APPROACHING COLD FRONT.  SOME STORMS
ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS MAY APPROACH
SEVERE LIMITS TUESDAY AFTERNOON WITH LARGE HAIL...DAMAGING WINDS...
AND HEAVY RAINFALL REMAINING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 125 km away, was scanning. The volume nearest the first event began at 05:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
June 1, 10:41 PM MST to 10:43 PM MST
Where
Lea County, 12 mi WNW of Eunice
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.496, -103.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177305.